Side effects of Leflunomide

Hi Everybody, first of all a belated Happy New Year.

I was reluctant to start on Leflunomide as the side effects looked horrendous and the most worrying thing was the possibility of raising my blood pressure, already on medication to control high blood pressure. Well started it beginning of December, two weeks later in A & E feeling terrible blurred vision, chest pains and very high blood pressure! Rheumatology Nurse phoned told to stop taking immediately and no hope of seeing anyone until after Christmas, blood pressure continued to be elevated so GP put me on further blood pressure tablets! When originally visited my consultant I was told I was having a flare but didn't actually feel that bad, now I feel terrible, dizzy chest pains etc etc. Well back to hospital tomorrow let's hope they can get me back on track!

X

19 Replies

oldestnewest
  • That sounds awful, you have my sympathy. I don't think I will ever take leflunomide from what I have heard on here.

    Hopefully you will get sorted soon.

    xx Gina.

  • Oh no that's dreadful Ockle, poor you! I was waiting for your update after starting on Lef, as I'm about to go on it too, so was hoping you would find it helpful. I really do hope you're feeling better very soon. After my dreadful experience with MTX before Christmas, I'm beginning to wonder if these drugs are designed to alleviate RA, or finish us off altogether! :-(

    Please let us know how you get on.

    x

  • Please bear in mind, there are many people on Leflunomide, (Arava) who do not get any side effects at all. Just the benefit of easing and erasing the really bad effects of the RA Many exclaim they never want to be without it!

    As is human nature, especially in blogging, we are more likely to report bad experiences, rather than remember to report the good ones :)

    Also, often, in any med at first, you may experience something that will go away in a few days. Like dizziness or nausea. That's normal

    Good luck, take the med as indicated and give it time to do its job! All the best, LoretXX

  • Loret i am on arava - don't have too many side effects but i think it definetly is not as effective as metx was (i was taken off it)

  • You are right there, Mads. Usually they work best together, but if you can't take the MTX, hopefully Arava helps. I think we are all waiting for the magic pill!! It has been a trying time for everybody.

  • My thoughts are with you. I hope you get some answers and results. Its hard knowing what to give each person as what works for one won't work for another.

    Take care and i hope you soon recover. Sylvi.xx

  • What a shame, you must have had a worrying christmas. I hope the hospital visit tomorrow comes up with a better solution for you. Polly

  • Hi O'ckle, I completely agree with you, Leflunomide has had a terrible effect on my BP and heart, I'm currently undergoing tests to see how much damage has been done to my heart and my BP is still uncontrolled despite medications.

    I've been on most of the DMARD's and suffered terrible side effects they really have affected my general health. I've been on Leflunomide a about 5 year now and keep stopping them to give my poor body a rest, I'm convinced it's these causing my problems yet my consultant insists I carry on taking them he says "there's nothing else I can take". In November as he gave me a Kenalog shot he said I must continue with Leflunomide it came across as; If you don't take Leflunomide you don't get your Kenalog injection.

    Wonder if he'll come to my funeral and say that!!!

    Anyway good luck at the hospital hope they listen to you.

    Beth xxx

  • Betn, I'm smiling, a little...Most people do not die of RA, though it might seem a great relief, finally. We have to live with it, or die trying :) maybe that's the answer.

    Also, Kenalog can cause elevated BP and edema, I was given Kenalog in hospital right after 6 hour spine surgery, to keep inflammation down. My hands and face swelled up like a baloon! I told them I didn't want any more of that stuff, but they said, "Don't worry about how you look, we need to use it to keep inflammation down in surgery site. " It also made my face and neck turn red!! Yet it's a steroid and should not cause an allergic reaction. Apparantly that is not happening to you, thank heaven!

    Keep up the Leflunomide, it's better than nothing!! Good luck XXLoret

  • Hi, I've been on leflunamide for quite a few years.

    My blood pressure was border line ok before I started taking them and didn't need to take anything for my blood pressure.

    I am now on 2 blood pressure tablets: Ramipril and Anledopine (probably spelt last one wrong). However, my blood pressure has been under control for several years with taking these blood pressure tablets - hopefully it remains the same.

    Hope they manage to sort yours out.

  • Someone told me that Leflunamide had been brilliant for them and they had gone into drug induced remission so I had got it into my head that if MTX didn't work it was a good alternative? What a shame that it's no less scary than other DMARDs although maybe it is good for people with low/ normal blood pressure but like others I'm borderline so have to hope MTX continues to work well for me. Beth can't they try you on anti-tnfs? You shouldn't have to feel blackmailed to take it for goodness sake! TTx

  • I'm so sorry to hear about your experience with leflunomide. Mine is completely different. I have had no side effects at all and feel that it is more effective for me than methotrexate.

    I hope your doctors can get you sorted soon on a medication that really works for you.

    Jo

  • I am so happy to hear feedback like yours, as I have started in Leflunomide from today as MTX and Sulphasalazide were not effective any more. I am hoping this workds.

  • I'm sorry for all of you that have had bad side effects from Luflumomide but I felt I should address the balance and share my experiences.

    I had really bad side effects from taking MXT (tablets and injections) and not much control of the RA. I switched to Luflunomide 7 months ago. I have had no side effects and the best control of the RA I have ever had.

    We are all different and it is a case of trial and error until we find the right thing for us.

    Becky

  • Becky, :-) Thank you, I'm so glad you posted this! I was absolutely dreading starting Lef next week, and you've given me some hope that it may actually work for me, especially as my blood pressure is and always has been on the low side..

    Trish

  • lol , im just about to start lef and was worried cause i have low bp too. you put my mind at rest.

    im on hydroxy in comb with lef . ihope it all helps me as i had mexth , it made me so ill ( twice ) . been off work for 6 wks . x

  • Thank you all for your support. I am thoroughly and wholeheartedly in favour of any new medications, I have had very good experiences on methotrexate and sulphazalzine where others haven't. The Leflunomide helped my arthritis but not my blood pressure, which I think was bought on by the birth of my son five years ago, that will teach me to have a baby in my 40's! I have had RA for 30 years and it's done damage to many joints but on a positive note the range of drugs available today are far better at controlling this disease as my consultant said today, juveniles diagnosed today have a far better outlook now. I have an active life with two children, one husband, one Labrador four chickens etc and love my life. I have been told today that they may try anti TNF's on me and am sure will be more suitable for me. While on here was anyone in the juvenile arthritis unit at Northwick Park Hospital, Harrow Middlesex? Under the care of the late but very great Barbara Ansell, youngsters from all over the country came to this specialist unit. Love to everyone x

  • Hi,

    I was just reading about leflunomide and looking for items on abatacept, when I saw your mention of dr Barbara ansell and northwick park. I was under dr ansell there, and hammersmith and wexham park. I even saw her privately after her retirement until her sad death. I had both my hips replaced at north wick park in the late 1970's. Under her care. Much water has passed since those days, and I now attend Nuffield orthopaedic in Oxford. Life has been pretty difficult in the past few years. I cannot sing many praises of

    Leflunomide, as it made me very unwell. Good to here names from the old days. Please take care of yourself, and if you feel like reniscing, I'm around!

    Jenny ( signed in as chubby!)

  • Hello. Ockle, hope they find something to suit you, I am surprised that they put some one with blood pressure problems on leflunomide ?.. I assume that the methotrexate and sulphasazaline no longer wrork for you then?..

    my consultant put me on old fashioned gold injections( I said no to lefunomide my only choice given!) and after about 5 months they improved my symptoms considerably, my NHS is cash strapped so reluctant to fund anti tnf..

    I have seen then giving patients at my hospital given prescriptions for azathioprine and ciclosporin too x, rather than anti tnf.

You may also like...